Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 261, NWS Topeka, KS

July 16, 2024Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 16, 2024, 4:38 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2024, 4:38 AM CDT (09:38 UTC)
Expired
Jul 16, 2024, 5:00 AM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Destructive
Hail
0.75 in
Wind
80.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2989 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 AM CDT, 1 hour 29 minutes earlier. Its key messages:

  • As a cold front slows across northeast Kansas, a series of impulses trigger scattered storms this morning through the evening hours. A few of these storms may produce gusty winds to around 50 mph and locally heavy rainfall.
  • Heat indices from 100 to 103 are expected this afternoon along and south of I-35.
  • Below normal temperatures settle in Wednesday onward, followed by precip chances returning this weekend.&&
Area forecast discussion, Jul 16, 3:09 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
309 AM CDT Tue Jul 16 2024

.KEY MESSAGES...

- As a cold front slows across northeast Kansas, a series of impulses
  trigger scattered storms this morning through the evening
  hours. A few of these storms may produce gusty winds to around
  50 mph and locally heavy rainfall.

- Heat indices from 100 to 103 are expected this afternoon along
  and south of I-35.

- Below normal temperatures settle in Wednesday onward, followed
  by precip chances returning this weekend.&&

.DISCUSSION...
Issued at 308 AM CDT Tue Jul 16 2024

Series of embedded perturbations noted withing the quasi-westerly
flow aloft across the central plains region this morning. The
strongest impulse over western Kansas has developed a cluster of
convection while more scattered activity is developing upstream into
north central Kansas, in proximity to the 850 mb front where
isentropic ascent along the 310-320K surfaces is gradually
increasing through sunrise. Despite variances in short term guidance
on the evolution of this activity, models and observations are
consistent in ample MUCAPE and effective shear values up to 35 kts
to sustain activity as the shortwave trough slides eastward into
eastern Kansas later today. The depth of the wave is not
particularly strong so there is some uncertainty on the coverage of
precipitation during the morning period. Nevertheless, it seems
prudent to maintain low chance pops as activity should become more
isolated in the afternoon. Redevelopment of convection is possible
along the h85 boundary by late afternoon as SFC cape surges above
4000 J/KG with little to no inhibition. Effective shear is fairly
weak and lapse rates are not too impressive so would believe
coverage to be isolated at best. Updrafts may be capable of strong
wind gusts up to 50 mph. Additionally, another shortwave trough is
progged to slide southeast this evening, developing a cluster of
storms across southern NE. These storms may impact north central
areas this evening, producing severe wind gusts and hail. Activity
gradually weakens overnight while another round of showers and
storms focuses across southern Kansas and northern Kansas. In
collaboration with our southern neighbors, opted to keep slight pops
this evening, however latest guidance would support better forcing
near the front being south of the CWA with much of the area being
dry overnight.

The cooler airmass arrives Wednesday morning as gusty northeast
winds in the afternoon bring high temperatures down to the lower and
middle 80s. Dry, cool, and mostly sunny conditions reign through
Friday. Abnormally cool sfc high pressure continues to spread
southwestward this weekend as a southward moving upper low increases
cloud cover, storm chances, and reinforcing cooler air with highs
around 80 and lows in the low 60s through early next week. Timing of
the upper trough is somewhat similar between GFS and EC ensembles of
highest pops on Saturday evening however, precip chances may linger
into next week as ridging over the southeast CONUS may slow the
progression of the upper low away from the region.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1214 AM CDT Tue Jul 16 2024

VFR at terminals with focus being on the passing FROPA and
increasing scattered TSRA developing over western KS, reaching
terminals aft 10Z. Maintained the TEMPO mention, even though
latest guidance is trending less in coverage of storms and may
be slightly further north of sites as well. Winds veer to the
northeast aft 15Z around 10 kts through the afternoon. Models
hint at the possibility for isolated TSRA redeveloping aft 22Z
near KTOP/KFOE. Will monitor trends and consider mentioning at
next issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, Jul 16, 3:14 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 AM CDT Tue Jul 16 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-170815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 AM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Scattered storms are likely this morning with additional development
possible through the afternoon. A few storms may be strong to severe
with wind gusts up to 60 mph being the main hazard.

Additional severe storms may move into north central Kansas this
evening. These storms would be capable of large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 16, 3:59 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
359 AM CDT Tue Jul 16 2024

KSZ008-009-020-021-160945-
Republic-Clay-Cloud-Washington-
359 AM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON...NORTHERN CLAY AND CLOUD COUNTIES THROUGH
445 AM CDT...

At 359 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Vining, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Concordia, Clyde, Clifton, Linn, Greenleaf, Jamestown, Palmer,
Agenda, Aurora, and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
north central Kansas.

&&

LAT...LON 3964 9793 3979 9699 3957 9692 3957 9696
      3951 9696 3938 9793
TIME...MOT...LOC 0859Z 259DEG 20KT 3965 9730

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

101

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:59 AM CDTSpecial Weather StatementTOPCloud46 min
Jul 16, 4:57 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Cloud, Dickinson, Ottawa33 min
Jul 16, 5:27 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 1 more33 min
Jul 16, 5:51 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Geary, Marshall, Morris, Pottawatomie and 3 more24 min
Jul 16, 6:13 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee47 min
Jul 16, 6:25 AM CDTSpecial Weather StatementTOPJackson35 min
Jul 16, 6:42 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Pottawatomie, Riley, Shawnee, Wabaunsee33 min
Jul 16, 6:48 AM CDTSpecial Weather StatementTOPJefferson27 min
Jul 16, 7:09 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPDouglas, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee36 min
Jul 16, 7:13 AM CDTSpecial Weather StatementTOPOsage32 min
Jul 16, 7:33 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPDouglas, Jefferson27 min
Jul 16, 7:43 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Jefferson, Shawnee32 min
Jul 16, 7:58 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPJefferson32 min
Jul 16, 8:02 AM CDTSpecial Weather StatementTOPDouglas28 min
Jul 16, 8:39 AM CDTSpecial Weather StatementTOPLyon, Osage36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.